Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 18, 2021Dawes County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 18, 2021, 5:26 PM MDT for Dawes County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 5:26 PM MDT (23:26 UTC)
Expired
Aug 18, 2021, 6:15 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Hail
0.88 in
Wind
50

County Dawes County, NE

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
3379 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS83 KLBF 182326
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
526 PM MDT Wed Aug 18 2021
 
NEZ004-190015-
Sheridan NE-
526 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of White Clay, or 12 miles east of Chadron, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10251 4275 10263 4280 10280 4300 10279
TIME...MOT...LOC 2325Z 199DEG 25KT 4288 10276 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:51 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:51 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
351 PM CDT Wed Aug 18 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 351 PM CDT Wed Aug 18 2021

The forecast concern in the short term will be the threat for strong
to severe thunderstorms beginning late Thursday afternoon and
lasting through Thursday night.

A large upper trough currently extends across the Great Basin in
the western U.S. with a closed low centered over western Idaho.
Upper ridging extends across the central and eastern U.S.

This upper trough will begin to move into the region tonight with a
surface front extending from the western panhandle, through the Pine
Ridge into swrn SD. Isolated showers or storms remain possible near
the front this evening across the far northwest Sandhills. The front
to retreat slightly westward overnight.

On Thursday into Thursday night, the deep upper trough over the
Great Basin will cross the Central Rockies. This will bring a
southwesterly flow aloft. A disturbance is forecast to be across the
western Panhandle and northeast CO late Thursday afternoon and lift
northeast during the evening and overnight hours. A southeasterly
low level jet develops early evening and veers to southerly
overnight. A surface front is not expected to be a focus for
thunderstorms, as it looks to move into behind the storms late
Thursday night. Deep layer wind shear near 35KT is expected at the
time of storm onset late Thursday afternoon. Regarding instability,
MUCAPEs will range from 2500-3500j/kg from late afternoon and
evening through the overnight hours. Damaging winds and large hail
are  possible with the strongest storms. A slight risk for sever
storms is forecast by SPC for areas west of a line from Ainsworth
through Brewster and Hayes Center, with the remainder of the area in
a marginal risk. Given the indications of 100-500mb thickness
diffluence across western NE, and the presence of a persistent low
level jet, a sustained cluster of storms is expected to form into an
MCS overnight. With PWAT, on the conservative end from 1.25-1.5
inches, locally heavy rainfall is also possible. Current forecast
has widespread QPF amounts from a half inch to around 1 inch north
of a line from Grant through North Platte and Broken Bow. While many
of these locations desperately need the rain, if it comes too fast
over localized locations, flooding may occur. Forecast POPS have
increased to likely and categorical for all except far southeastern
areas. Models agree on cutting off the heavy rainfall south and
east of these areas.

.LONG TERM...(Friday through Wednesday)
Issued at 351 PM CDT Wed Aug 18 2021

The main forecast concern in the long term will be the threat for
strong to severe thunderstorms Friday.

Since the upper trough axis will move into western NE on Friday,
there remains a good chance for showers and thunderstorms. Warm
air advection should be present ahead of a cold front and will
focus from southwest into north central Nebraska allowing for
additional storm development. SPC is forecasting a slight risk for
sever storms across far eastern counties with a marginal risk west
to Valentine through Eustis. This looks plausible provided the
area is not post-frontal. Deep layer shear will be very strong
from 35-50kts, and this very strongly sheared environment combined
with PWATS up to 1.5 inches, should support isolated severe
storms, and locally heavy rainfall. One concern is that the system
could propagate faster like the GFS is forecasting, with a faster
progression of the upper trough and cold front, thus limiting the
potential for storms. The storm activity should be east of the
area by early Friday evening. Highs on Friday will be much cooler
behind the front from the lower 70s northwest Sandhills to the
lower 80s far southeast zones.

A dry forecast Saturday and Saturday night. The models are in
fairly good agreement bringing an upper trough across the nrn
Plains Sunday. A chance is forecast across north central and
central NE Sunday afternoon and evening.

Looks dry again Monday into Tuesday with seasonal temperatures in
the upper 80s to lower 90s. An upper trough is timed to cross the
northern Plains again Tuesday night into Wednesday with low POPs
and a cooldown Wednesday to the upper 70s to low 80s.

&&

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1214 PM CDT Wed Aug 18 2021

Mostly VFR conditions are expected through the TAF period. The one
exception is the potential for some patchy fog or low level
stratus early tomorrow morning. This is only expected to last a
couple hours, and will put conditions into MVFR "at worst".
Otherwise, winds will be from the southeast, with strong gusts
expected until the sun is down. Gusts up to 30kts are possible for
northern terminals, and 25kts for southern terminals. Winds will
be under 15kts overnight, but pick back up a bit tomorrow mid
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Sinclair
Hazardous weather outlook, Aug 18, 2:22 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Wed Aug 18 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-192030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Wed Aug 18 2021 /222 PM MDT Wed Aug 18 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated fire weather conditions are expected to last until
sunset, with RH in the 20 percent range and winds gusting over 20
mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are likely tomorrow afternoon and into the
overnight. It is possible that some may turn severe, with the main
hazards being large hail, damaging winds, and locally heavy
rainfall. The rainfall may lead to a localized flooding threat. At
this time, the threat for a tornado is low.

Scattered storms are possible throughout the day Friday. The
flooding threat remains as additional rainfall will add to storm
total accumulations. The hail and wind threat will also remain,
with the addition of an isolated threat for a tornado.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 18, 5:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM MDT Wed Aug 18 2021

NEZ004-190015-
Sheridan NE-
526 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of White Clay, or 12 miles east of Chadron, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10251 4275 10263 4280 10280 4300 10279
TIME...MOT...LOC 2325Z 199DEG 25KT 4288 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Buttler

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.